Heavy Rain, Clark
- When
- August 20, 1:00 PM PST to 4:00 PM PST
- Where
- Clark County, Vancouver
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.779, -122.483 (the zone’s center; the record gives no point)
A particularly intense area of thunderstorms moved over northwest Oregon and southwest Washington producing localized heavy rain and minor flooding. The Troutdale airport recorded one-and-one-half inches of rain in one hour, and the Vancouver airport recorded more than three-quarters of an inch of rain during the event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A particularly intense area of thunderstorms moved over northwest Oregon and southwest Washington producing localized heavy rain and minor flooding. The Troutdale airport recorded one-and-one-half inches of rain in one hour, and the Vancouver airport recorded more than three-quarters of an inch of rain during the event. Minor flooding occurred over multiple areas, mainly on small neighborhood streets. Heavy rain over the Historic Columbia River Highway did cause a minor landslide and debris flow, but the road remained open as the debris was cleaned up.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 20, 7:58 AM PST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 858 AM PDT SAT AUG 20 2005 .SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST WILL BEGIN TO SHIFT EAST OF THE REGION LATE THIS WEEKEND. A WEAK FRONT WILL MOVE THROUGH THE PACIFIC NORTHWEST MONDAY...FOLLOWED BY THE ASSOCIATED UPPER TROUGH AS IT MOVES THROUGH MAINLY WASHINGTON MONDAY NIGHT AND TUESDAY. HIGHER PRESSURE IS EXPECTED TO REBUILD DURING THE MIDDLE PART OF NEXT WEEK. && .SHORT TERM...VISIBLE SATELLITE IMAGERY CONTINUES TO SHOW A SOLID DECK OF MARINE CLOUDS...WHICH EXTENDED THROUGH THE COASTAL GAPS OVERNIGHT BUT ONLY MADE IT INTO THE WILLAMETTE VALLEY NEAR KPDX AND KTTD. TOPS APPEAR TO HAVE DEEPENED TO AROUND 2000 FT ALONG THE COAST WITH A 1700 FOOT TOP REPORTED NEAR KPDX. THE UPPER RIDGE WILL HELP THE CLOUDS TO CLEAR BACK TO THE WEST SLOPES OF THE COAST RANGE THIS AFTERNOON KEEPING THE COAST CLOUDY AND COOL. DO NOT SEE A LOT OF CHANGE SUNDAY AS THE UPPER RIDGE IS IN A SIMILAR POSITION WHICH MAY PREVENT THE MARINE LAYER FROM DEEPENING FURTHER. HAVE EASED TEMPS INLAND A BIT TODAY AND SUNDAY DUE TO THE INCREASED MARINE INFLUENCE. STILL LOOKS LIKE NICE DAYS THOUGH. WILL CONTINUE WITH A SLIGHT CHANCE OF TSTMS OVER THE CENTRAL OREGON CASCADES SUN AFTERNOON AND EVENING AS A VERY WEAK UPPER DISTURBANCE BARELY VISIBLE OFF THE CENTRAL CA COAST IN THE WATER VAPOR IMAGERY IS FORECAST TO EJECT NORTHEAST THROUGH CENTRAL OREGON. GFS HAS BEEN VERY CONSISTENT WITH THIS WEAK FEATURE. BIGGER CHANGES COME MONDAY AND TUESDAY AS THE FRONTAL BOUNDARY UP NEAR VANCOUVER ISLAND TODAY SLOWLY SAGS SOUTH. COULD SEE A LITTLE DRIZZLE ON THE NORTH COAST LATE SUNDAY NIGHT...WITH THE MAIN PERIOD OF A LITTLE LIGHT RAIN OR DRIZZLE AT THE COAST DURING THE DAY MONDAY. LATEST MODELS SUGGEST A SMALL CHANCE INLAND FROM ABOUT PORTLAND NORTH AS WELL. THE PARENT UPPER LOW DROPS SOUTH THROUGH MAINLY WASHINGTON MONDAY NIGHT AND TUESDAY. WILL KEEP SOME DRIZZLE AT THE COAST FOR NOW...BUT BOTH MONDAY AND TUESDAY LOOK ON THE CLOUDY SIDE MOST AREAS AND COOLER WITH INLAND TEMP IN THE 70S. WILLIS .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...ECMWF AND CANADIAN MODELS FAVORED OVER RECENT UNSTABLE GFS SOLUTIONS FOR FIRST PART OF EXTENDED. THIS YIELDS AN EJECTING WEAK UPPER TROUGH THROUGH WA TUE WHICH WILL LIKELY BRING NO MORE THAN AN ENHANCED MARINE PUSH INTO THE DISTRICT...ALONG WITH A CHANCE OF DRIZZLE NEAR THE WA COAST. FORECAST AREA IS EXPECTED TO WARM BACK UP WED AND BEYOND NEXT WEEK AS THE UPPER RIDGE REBUILDS...ALTHOUGH NEW ECMWF JUST COMING IN AND 00Z CANADIAN DO SHOULD THE POTENTIAL FOR UPPER TROUGHS TO DIG INTO THE NORTHERN ROCKIES WHICH WOULD HOLD BACK TEMPS SOME. && .AVIATION...IFR CIGS ARE EXPECTED TO CONTINUE ALONG THE COAST THIS MORNING. MARINE INVERSION IS A BIT DEEPER TODAY AND TOPS ALONG THE COAST ARE PROBABLY AROUND 2K FT. EXPECT COASTAL STRATUS TO BREAK UP SOME THIS AFTERNOON. STRATUS INLAND UP THE COLUMBIA RIVER FOR MOSTLY IFR CONDITIONS AND AREAS OF LIFR...WHICH SOULD BURN OFF BY 19Z. STRATUS HAS EXTENDED INTO THE WEST EDGE OF THE GAPS IN THE SOUTH COAST RANGE BUT IS ALREADY BURNING BACK TOWARD THE COAST. && .PRELIMINARY POINT POPS AST 1--23 PDX 000-2 SLE 000-1 EUG 000-1 && .PQR WATCHES/WARNING/ADVISORIES .WA/OR...NONE. && MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 518 AM PDT SAT AUG 20 2005 ORZ001>013-WAZ019>023-039-040-211330- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 518 AM PDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1037 AM PDT SAT AUG 20 2005 WAZ019-040-211900- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 1037 AM PDT SAT AUG 20 2005 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST WILL BEGIN TO SHIFT EAST OF THE REGION LATE THIS WEEKEND. A WEAK FRONT WILL MOVE THROUGH THE PACIFIC NORTHWEST MONDAY...FOLLOWED BY THE ASSOCIATED UPPER TROUGH AS IT MOVES THROUGH MAINLY WASHINGTON MONDAY NIGHT AND TUESDAY. HIGHER PRESSURE IS EXPECTED TO REBUILD DURING THE MIDDLE PART OF NEXT WEEK. ===================================================================== = KEY TO DECODING THE WIND DATA... = = FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION = = AND THE LAST THREE DIGITS ARE THE WIND SPEED. = = IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. = = ***** ALL WIND DATA ARE IN MILES PER HOUR ***** = ===================================================================== SALEM BALLOON SOUNDING WIND 08/20 (12Z) 1000 FT 305003 (MPH) 2000 FT 280002 (MPH) 2500 FT 250005 (MPH) 3000 FT 235006 (MPH) 4000 FT 195009 (MPH) 4900 FT 195015 (MPH) 5000 FT 185013 (MPH) 6000 FT 225023 (MPH) 7000 FT 225026 (MPH) 8000 FT 215033 (MPH) 9000 FT 205037 (MPH) 10200 FT 210030 (MPH) 12000 FT 200020 (MPH) 14000 FT 225017 (MPH) 15000 FT 230016 (MPH) 16000 FT 225016 (MPH) 19100 FT 225023 (MPH) 20000 FT 225028 (MPH) 24700 FT 210020 (MPH) 25000 FT 210020 (MPH) 30000 FT 225021 (MPH) 31400 FT 220020 (MPH) 34000 FT 205016 (MPH) 35000 FT 210016 (MPH) 35500 FT 215014 (MPH) 36000 FT 220013 (MPH) 38000 FT 180013 (MPH) 40200 FT 200013 (MPH) 44000 FT 240018 (MPH) 46000 FT 235022 (MPH) 46000 FT 235022 (MPH) 50000 FT 245024 (MPH) 54000 FT 255022 (MPH) 54300 FT 255021 (MPH) FORECAST WINDS FOR MOUNT ST HELENS ELEV. 08/20 0500PDT 08/20 1700PDT 08/21 0500PDT 08/21 1700PDT 3000 312003 280007 177005 305011 6000 208016 197016 225012 255006 9000 220024 201028 234026 229023 12000 216020 203032 220040 222028 15000 222021 209029 215040 219030 18000 227023 211030 218034 209029 21000 225027 211035 216029 212024 24000 228025 212036 201027 222018 27000 233025 213034 191034 217019 30000 226028 210031 187037 220018 33000 227028 209030 186036 228018 36000 233027 208029 187035 234019 39000 242025 207029 192034 234023 42000 239027 204029 206035 233032 45000 232031 201029 222037 233043 48000 236030 210029 229036 234043 51000 242027 222029 236035 237041 FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471106.